Sickness follows me after injection

Hi all - I wondered if anyone could pass some advice for feeling sick......I'm currently on 20mg methatrexate injection and 5mg of folic acid for 6 days after injection, plus cyclizine hydrochloride 50mg 3 x a day (try not to take this everyday) but I feel so sick for about 3 days after my injection and it's getting me really down. Sometimes Im really hungry but then look at it and the sickness waves hit.... Then I'm on that cycle of feeling sick, don't eat, no energy. Did anyone else experience this, how long should this last. I've only had 7 injections, started before Christmas (had low white blood count a couple of weeks back so had to stop injecting). I feel like asking my nurse to put me on something else! It's helping with my joints but the sickness is 'pants'!!!! :-( or should I just stop moaning and take the hydrochloride 3 x a day? Thank you

16 Replies

oldestnewest
  • Hi PoopyK,

    Sorry to hear things aren't so good. I've no experience of MTX injections but re what to do about the nausea and the cyclizine I would ask the question which is more important - giving the MTX injection optimum opportunity to work for you as an effective DMARD or not having to take an anti sickness med?

    Have you tried wearing a travel sickness wrist band (most chemists stock them) to see if that would help take the edge off the nausea? Sipping pepermint tea can help settle a queesie tummy.

    All the best

    Ali

  • Hi Ali_h. Thank you for replying. Your right I suppose I need to give it chance to get in my system because it is helping with my joints. Maybe by then the sickness will have passed. Peppermint tea/band, didn't think of those at all. I will get both..... Thank you again.

  • I'm afraid I can only share your experience (although I also had enormous mouth ulcers) and say that I changed medication, first to hydroxychloroquine (allergic reaction) to leflunomide (raised BP) and finally to azathioprine. Although I still feel sick, it is not nearly as bad as on MTX.

    If your sickness feeling is not acceptable, then you either have to reduce the dose or change.

  • Hi ask your nurse for another med, methatrexate made me very ill, they changed my meds loads of times before I found one that caused no sicky side effects.

    Good luckluck

    Ali

  • Hi poppyking!

    I have been up and down on methotrexate since i was diagnosed 3 years ago. i cant tolerate 20mg as it makes me so sick and fuzzy in the head. i have had to reduce to 15mg but added sufasalazine whihc i can just about cope with. its not great though as i still feel ill with the mtx and i take anti sickness 1 hour before and one hour after injection (domperidone) they do help with the nausea. My rheumy said if you suffer that much you should change to another type of drug although mtx does work.

    i would say don't put up with it if it is lasting 3 days, there are other things you can take that don't have as many side effects as that. some people are fine with mtx but like you i am not..

  • Hi poppy king I know exactly how you felt I was on 20 mg of methotrexate but was told to take folic acid 1 day per week 5 days after my pills I increased folic acid myself but it did nothing for the sickness or mouth ulcers. Well I had a gastric bypass lost 9 stone I was unable to take the tablets anymore so I started on injections back came the sickness even cyclazine does not take away the feeling of nausea and might I say nausea does not affect everyone on methotrexate . After a few more months the sickness took over and I started to skip injections to avoid that dreaded feeling then I stopped altogether I have just recently started to take lefloudemide no sickness but no joy of it working . I would say speak to your rheumy team see what alternatives there are but you have my total sympathy and when you hit that brick wall please don't do what I did and avoid your consultant he is there to help you.

  • Hi poppy

    You are in a tricky situation. I was told to give mtx 12 weeks but that's another 5 weeks of nausea for you. I think taking anti sickness meds in the short term is ok but long term is unacceptable. There are plenty new drugs to try. Tough call. While you are deciding I would take the cyclizine as prescribed, otherwise your going to feel sick.

    Good luck with your decision.

  • Thank you all very much for your advice. It's really nice having other people to talk to who are going through/have had same problems. Spoke to rheumy nurse and they have said for me to try and carry on a couple more weeks taking anti sickness drug when I need it and then if I feel no better then they will change. It just starts all over again!! I'm off work at the moment and feel so guilty for being off sick. It's such a rotten thing to have ..... Blummin arthritis :-( trouble is I've been on sulf and lefl tablets before and they really didn't agree with my stomach, so I'm now on my 3rd ...... Big sigh! X

  • To me if something makes you sick, it's your body rejecting it, maybe listen to your body. Maybe just take one thing to see if it is that thing making you sick - just guessing. Hope you get it sorted, this may help - nhs.uk/conditions/fibromyal...

  • Just noticed that was for FM but it was the sickness that I saw as a reaction.

  • Ginger or peppermint are good for nausea. When do you inject mtx? I was told to take it at night, then in theory you sleep through the problem. I hope you can manage it, it made a huge difference to me - sadly my liver didn't like it so I had to stop.

  • Hi cathie - I take it on a night before bed but it's still effecting me for 3 days after. I'm gonna try ginger and or peppermint thank you x

  • Hi I hope you are feeling a little better. I started on metrx about 4/5 weeks ago I to was feeling sick light headed needing to lie down. Now I do it myself at home I do it just before going to be . To my surprise no more feeling sick and light headed Thankfully. I hope things work out for you but at the end of the day you have to do what works best for you. Take care.

    Sarah

  • Hi when i was on25mg meth inject it made me feel sick and also gave me heartburn at night my gp prescribed me lanzorprazal 30 mg one every morning it worked for me for 4yrs no sickness and no heartburn hope this helps you its worth a try in my experience try anything that may help x

  • Definitely take it last thing at night, it can help. I've been on it 5+years, still have spells of nausea etc, but have decided to try and live with it, because it does help my joints. But we're all different, and you have to decide what you can cope with.

    One funny thing I have found that helps is fruit ice lollies. Sounds daft, but I found they help........especially the smoothie ones!

    Hope things improve soon. M x

  • Hi sorry you're feeling rubbish. I'm afraid I had the same. Was on tabs for 4 years and didn't initially feel too bad .. It kinda crept up on me. They then gave me the injections.. I tried these for almost another year. When I went to the consultant and reported still dreadful nausea he asked if I wanted to come off mtx as I had given it a really good go. I was so overjoyed! He then gave me sulphasalazine (along with embrel which I have been on for close to 4 years) sickness nausea crap awful feeling has gone.. Such a relief!, I think if you have given a drug a good go and you simply can't get on with it then you should report it and they can give you something else, I was getting terribly anxious with the constant nausea .. It's now like a big weight has been lifted, good luck x

You may also like...